Tornadoes · United States · New Mexico · 2010
EF1 tornado, Amistad to Sedan, New Mexico, May 23, 2010
From Amistad to Sedan, this EF1 tornado ran 5.7 miles across Union County on May 23, 2010, touching down at 8:10 PM MDT and reaching 175 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 23, 2010
- Touchdown
- 8:10 PM MDT (02:10 UTC)
- Lifted
- 8:27 PM MDT (02:27 UTC)
- On the ground
- 17 minutes
- Path length
- 5.7 miles (9.1 km)
- Path width
- 175 yards (160 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Union County
- Touchdown point
- 35.886, -103.194
- Lift-off point
- 35.965, -103.166
- Record number
- 1005232010-01
What the Weather Service recorded
A sharp dry line moved west out of west Texas and became stationary over the far eastern plains on Sunday, May 23, 2010. Meanwhile, an unseasonably deep upper level low pressure system over the Great Basin was moving slowly east toward New Mexico. The combination of the upper level disturbance approaching New Mexico and extreme instability along the dry line set the stage for widespread severe weather from Quay County northeast into Union County.
Damage to residence located just northwest of Amistad.
There was damage to agricultural equipment. A single wide mobile home that had tie down straps was completely destroyed and the undercarriage was carried approximately 40 yards. No injuries reported.
No reports of significant damage and no injuries.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
9 minutes of warning. NWS ABQ issued a tornado warning for this county at 02:01 UTC, 9 minutes before the tornado touched down, in force until 02:30 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:00 UTC | 02:00 UTC | Wind Advisory | ABQ |
| 23:19 UTC | 23:45 UTC | Severe Thunderstorm Warning | ABQ |
| 23:27 UTC | 00:15 UTC | Severe Thunderstorm Warning | ABQ |
| 23:42 UTC | 00:15 UTC | Severe Thunderstorm Warning | ABQ |
| 00:07 UTC | 00:30 UTC | Tornado Warning | ABQ |
| 00:22 UTC | 01:00 UTC | Severe Thunderstorm Warning | ABQ |
| 00:27 UTC | 01:00 UTC | Severe Thunderstorm Warning | ABQ |
| 00:59 UTC | 01:30 UTC | Severe Thunderstorm Warning | ABQ |
| 01:14 UTC | 02:00 UTC | Severe Thunderstorm Warning | ABQ |
| 01:16 UTC | 02:00 UTC | Severe Thunderstorm Warning | ABQ |
| 01:38 UTC | 02:45 UTC | Severe Thunderstorm Warning | ABQ |
| 01:58 UTC | 02:45 UTC | Severe Thunderstorm Warning | ABQ |
| 02:01 UTC | 02:30 UTC | Tornado Warning | ABQ |
| 02:09 UTC | 02:45 UTC | Tornado Warning | ABQ |
| 02:19 UTC | 02:45 UTC | Tornado Warning | ABQ |
| 02:26 UTC | 02:51 UTC | Tornado Warning | ABQ |
| 02:47 UTC | 03:15 UTC | Tornado Warning | ABQ |
| 02:48 UTC | 03:45 UTC | Severe Thunderstorm Warning | ABQ |
| 02:50 UTC | 03:15 UTC | Tornado Warning | ABQ |
| 03:15 UTC | 03:45 UTC | Tornado Warning | ABQ |
| 04:07 UTC | 04:19 UTC | Severe Thunderstorm Warning | ABQ |
| 05:25 UTC | 05:50 UTC | Severe Thunderstorm Warning | ABQ |
| 09:35 UTC | 10:15 UTC | Severe Thunderstorm Warning | ABQ |
| 15:00 UTC | 21:56 UTC | Wind Advisory | ABQ |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:04 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the tornado touched down at May 23, 3:15 PM MDT, 4 hours 55 minutes earlier.
Area forecast discussion, May 23, 3:15 PM MDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION...CORRECTED PRELIM TEMP/POPS NATIONAL WEATHER SERVICE ALBUQUERQUE NM 315 PM MDT SUN MAY 23 2010 .DISCUSSION... A STRONG LOW PRESSURE SYSTEM OVER SOUTHERN NEVADA WILL CONTINUE TO SHIFT FURTHER EAST INTO SOUTHWEST UTAH TODAY AND FURTHER NORTHEAST THIS EVENING BRINGING STRONG WINDS INTO NEW MEXICO. THE 549H5 UPPER LOW WILL BRING STRONG SOUTHWESTERLY WINDS AROUND 40 KNOTS AT 500MB... WHILE AT THE SURFACE EXPECT 25-35 KNOTS DURING THE PEAK MIXING PERIOD THIS AFTERNOON. FOR THE REST OF THE AFTERNOON AND TROUGH THE EVENING...DRY AND WINDY CONDITIONS ARE EXPECTED OVER MOST OF WESTERN AND CENTRAL NEW MEXICO. LOWER RH VALUES OF LESS THAN 20 PERCENT ARE EXPECTED FOR A FEW HOURS THIS AFTERNOON...SO THERE IS A RED FLAG WARNING UNTIL 9PM THIS EVENING OF ALL BUT THE EASTERN PORTION OF THE CWA. MONDAY THROUGH WEDNESDAY...EXPECT THE SURFACE AND UPPER LOW TO CONTINUE MOVING TO THE NORTHEAST TOWARDS THE NORTHERN PLAINS. THIS WILL ALLOW A SOUTHERLY FLOW TO ADVECT MOISTURE INTO NORTHEAST NEW MEXICO THROUGH TUESDAY. AS THE LOW PRESSURE SYSTEM MOVES FURTHER NORTH THIS WILL ALLOW WINDS TO WEAKEN AND KEEP THE DRYLINE LOCATED ALONG THE EXTREME EASTERN PORTION CWA. TEMPERATURES WILL BE COOLER THAN NORMAL FOR MOST OF THE AREA...RANGING FROM THE MID 70S TO THE LOWER 40S. TUESDAY TROUGH WEDNESDAY WINDS WILL NOT BE AS STRONG... THIS WILL ALLOW BOUNDARY LAYER MOISTURE FROM THE SOUTHEAST TO MIGRATE WEST NORTHWEST ACROSS THE STATE DURING THE DAY PROVIDING A FOCUS FOR MODERATE TO POTENTIALLY STRONG CONVECTION DURING THE LATE AFTERNOON AND EVENING ON WEDNESDAY WITH A FOCUS ALONG THE EASTERN SLOPES OF THE CENTRAL MOUNTAIN CHAIN AND EXTENDING INTO THE EASTERN PLAINS. MOISTURE CONTINUES TO ADVECT ACROSS THE CWA THURSDAY AND FRIDAY ON SOUTH TO SOUTHEAST BOUNDARY LAYER FLOW. WITH THIS BOUNDARY LAYER MOISTURE IN PLACE WE CAN EXPECT A SLIGHT CHANCE OF RAINSHOWERS AND THUNDERSTORMS ACROSS THE REGION. THE COMBINATION OF OROGRAPHIC LIFT IN AND AROUND THE CENTRAL MOUNTAIN CHAIN AND NORTHERN MOUNTAINS WILL COMBINE WITH BOUNDARY LAYER MOISTURE TO CAUSE AN INCREASE TO A CHANCE OF SHOWERS AND THUNDERSTORMS IN THESE AREAS. ON SATURDAY INTO SUNDAY AS THE NEXT UPPER TROUGH MOVES THROUGH THE AREA...A DRY SOUTHWESTERLY FLOW DOMINATES THE REGION VIRTUALLY ELIMINATING CHANCES FOR SHOWERS AND THUNDERSTORMS AS A DRY STABLE AIRMASS MOVES INTO PLACE OVER THE CWA. TORRES/BENNETT && .AVIATION... A RETURN TO LOW CLOUDS IS EXPECTED LATER TONIGHT BUT THE WINDOW FOR LOW CLOUDS WILL BE SHORTER THAN WHAT WAS OBSERVED THIS MORNING. WENT AHEAD AND PUT IN A 4 HOUR TEMPO GROUP FOR BOTH ROW AND TCC TO SHOW THE POSSIBILITIES OF LOW CLOUD INTRUSION TONIGHT. CONFIDENCE ISNT AS GREAT SO DIDNT USE A PREVAILING GROUP. IN THE NEAR TERM...STRONG GUSTS WILL BE THE MAIN AVN ISSUE. GUSTS BETWEEN 35 TO 50 KT WILL BE COMMONPLACE THE REST OF THIS AFTERNOON WITH STRONGEST READING MOST LIKELY AT GUP. AVIATION WEATHER WARNING FOR THE ABQ AIRPORT HAS ALREADY BEEN SENT OUT WITH HIGHEST GUST TO 33 KT SO FAR. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 50 && .FIRE WEATHER... THE BIGGEST CHANGE WAS UPGRADING THE WATCH FOR ZONES 103 AND 107 INTO A WARNING. IT DOES APPEAR THAT SOME AREAS OF ZONE 102...ESPECIALLY NEAR THE COLORADO BORDER WOULD MEET RED FLAG BUT A PRETTY SMALL AREA OVERALL SO EXCLUDED THAT ZONE. THE WEATHER MODELS CONTINUE TO DEPICT THE STRONG WIND GRADIENT OVER THE AREA THE REST OF TODAY...TONIGHT INTO MONDAY MORNING BEFORE LESSENING WINDS OVERALL. HUMIDITY VALUES ARE ONCE AGAIN QUITE LOW WITH LOWEST READINGS FOUND ACROSS CENTRAL NEW MEXICO. ABUNDANT LOW LEVEL MOISTURE FOUND ALONG THE DRYLINE CONTINUES TO MIX OUT BASED ON THE LATEST OBSERVATIONS. WILL CONTINUE THE RED FLAG WARNING TODAY FOR THE ZONES IT HAS BEEN ISSUED FOR...VALID TIL 9 PM. WINDS WILL GRADUALLY LIGHTEN UP A BIT MID/LATE EVENING BUT REMAIN MODERATE MOST AREAS THROUGH THE OVERNIGHT. THE STRONGEST READINGS WILL BE FOUND ACROSS THE HIGHER TERRAIN WHERE THE ATMOSPHERE WILL BE LESS LIKELY TO DECOUPLE FROM THE STRONG WINDS ALOFT. A DISTINCT WIND SHIFT SHOULD OCCUR LATER TONIGHT AS A MID LEVEL COLD FRONT SLIDES OVER THE AREA. WINDS WILL TURN FROM A MORE SOUTHERLY DIRECTION TO A SOUTHWEST AND EVENTUALLY WESTERLY DIRECTION. ABUNDANT MOISTURE FOUND ALONG THE DRYLINE WILL BACK INTO FAR EASTERN NEW MEXICO TONIGHT BUT THE WIND SHIFT MONDAY MORNING WILL PUSH IT BACK INTO TEXAS. THUS...ANOTHER ROUND OF LOW HUMIDITY IS EXPECTED PRETTY MUCH AREAWIDE ON MONDAY. THIS WILL BE FOLLOWED BY POOR TO MODERATE RECOVERIES OVERNIGHT ACROSS THE WESTERN THREE QUARTERS OF THE FORECAST AREA. THE BIGGEST CHANGE ON MONDAY WILL BE THE STABILITY OF THE AIRMASS OVER NEW MEXICO. LOOK FOR A MORE STABLE AIRMASS OVERALL VERSUS WHAT HAS BEEN OBSERVED THE PAST COUPLE OF DAYS. THUS...HAINES INDEX VALUES WILL BE IN THE 5 CATEGORY VERSUS 6. SURFACE TEMPERATURES WILL ALSO MODERATE SOME DUE TO THE MID LEVEL FRONTAL PASSAGE. HIGH TEMPERATURES SHOULD RANGE BETWEEN 10 TO 15 DEGREES BELOW NORMAL ACROSS THE WEST WHILE 5 TO 10 DEGREES BELOW NORMAL CENTRAL AND EASTERN AREAS. A SLIVER OF NEAR NORMAL TEMPERATURES SHOULD BE FOUND NEAR THE TEXAS STATE LINE. THE FORECAST AREA WILL BE ENTERING A 4 TO 6 DAY WEATHER SCENARIO THAT IS PRETTY TYPICAL FOR JUNE. THE DRYLINE WILL BECOME ACTIVE FROM TUESDAY THROUGH SATURDAY AS IT SLOSHES BACK AND FORTH DIURNALLY ACROSS THE STATE. IT DOES APPEAR MORE AND MORE NOW THAT THE ABUNDANT MOISTURE FOUND ON THE EAST SIDE OF THE DRYLINE WILL PUSH AS FAR WEST AS THE ARIZONA STATE LINE AND PERHAPS BEYOND. DURING THE AFTERNOONS SOME OF THE DRIER AIR ALOFT WILL MIX THAT MOISTURE OUT AT THE SURFACE BUT AS THE WEEK PROGRESSES...HIGHER HUMIDITY SHOULD BE FOUND ALONG AND TO THE EAST OF THE CONTINENTAL DIVIDE. THE PATTERN WILL SHIFT STARTING ON TUESDAY ALTHOUGH SINGLE DIGIT HUMIDITY READINGS DURING THE AFTERNOON WILL REMAIN ACROSS WESTERN AND CENTRAL AREAS. THIS SINGLE DIGIT HUMIDITY AREA WILL GET SHUNTED FURTHER TO THE WEST...NEAR THE ARIZONA STATE LINE...ON WEDNESDAY AND PUSH OUT OF THE AREA ON THURSDAY. MINIMUM HUMIDITY READINGS IN THE MID 20S TO MID 40S WILL BE FOUND ACROSS THE EAST. AS THE WEEK PROGRESSES...HAINES INDEX VALUES WILL ALSO FALL AND GENERALLY RANGE BETWEEN A 3/4 EAST OF THE DRYLINE. IT SHOULD ALSO BE MENTIONED THAT SCATTERED WETTING STORMS WILL FORM EACH AFTERNOON AND LAST INTO THE EVENING...ESPECIALLY FAVORING THE EASTERN HALF OF THE FORECAST AREA. A MIX OF A WET AND DRY FOOTPRINT TO THE INDIVIDUAL STORMS WOULD BE FOUND BETWEEN THE CONTINENTAL DIVIDE AND THE RIO GRANDE VALLEY WHILE DRIER STORMS WOULD BE FOUND NEAR THE ARIZONA STATE LINE. THE STRONGEST WINDS WOULD BE ASSOCIATED WITH THUNDERSTORMS ALTHOUGH SOME AFTERNOON BREEZINESS...RANGING FROM SOUTH/SOUTHEAST TO SOUTH/SOUTHWEST WOULD BE FOUND DURING THE PEAK HEATING PERIOD EACH DAY. MODERATE TO STRONG GAP WINDS WOULD OCCUR ALONG THE CENTRAL MOUNTAINS DURING THE OVERNIGHT PERIODS. IT APPEARS RIGHT NOW THAT THE PEAK PERIOD FOR THE HIGHER HUMIDITY WOULD BE THURSDAY AND FRIDAY. THIS WILL ALL BE DEPENDENT ON HOW THE WESTERN TROUGH MOVES. IF IT REMAINS ALONG THE WEST COAST WHILE THE UPPER RIDGE REMAINS EITHER OVER NEW MEXICO OR TO THE EAST...THEN THE MORE MOIST PATTERN WILL CONTINUE. THE BREAK DOWN IN THIS PATTERN IS BEING DEPICTED BY THE WEATHER MODELS NEXT WEEKEND ALTHOUGH THE LONG RANGE MODELS DIFFER SLIGHTLY ON HOW THE PATTERN BREAKS DOWN. THIS WILL BE CRUCIAL AS TO WHETHER STRONGER WIND WOULD FOLLOW THIS HUMIDITY/THUNDERSTORM PERIOD. 50 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 43 64 34 79 / 0 5 0 0 DULCE........................... 40 56 27 76 / 0 10 0 0 CUBA............................ 36 61 28 74 / 0 0 0 0 GALLUP.......................... 32 61 26 74 / 0 0 0 0 EL MORRO........................ 33 59 28 72 / 0 0 0 0 GRANTS.......................... 30 63 28 76 / 0 0 0 0 QUEMADO......................... 34 64 32 75 / 0 0 0 0 GLENWOOD........................ 43 73 42 84 / 0 0 0 0 CHAMA........................... 39 53 25 71 / 0 10 5 5 LOS ALAMOS...................... 40 62 35 73 / 0 0 0 5 PECOS........................... 39 64 34 74 / 0 5 0 10 CERRO/QUESTA.................... 39 58 31 72 / 0 5 0 5 RED RIVER....................... 39 48 30 65 / 0 5 0 10 ANGEL FIRE...................... 40 53 29 66 / 0 5 0 10 TAOS............................ 39 61 29 73 / 0 0 0 5 ESPANOLA........................ 44 68 38 81 / 0 0 0 0 SANTA FE........................ 39 64 40 75 / 0 0 0 5 SANTA FE AIRPORT................ 39 66 37 77 / 0 0 0 5 ALBUQUERQUE FOOTHILLS........... 46 70 45 81 / 0 0 0 0 ALBUQUERQUE HEIGHTS............. 48 71 48 79 / 0 0 0 0 ALBUQUERQUE VALLEY.............. 50 73 44 84 / 0 0 0 0 ALBUQUERQUE WEST MESA........... 48 72 47 84 / 0 0 0 0 LOS LUNAS....................... 49 75 43 85 / 0 0 0 0 RIO RANCHO...................... 47 71 47 83 / 0 0 0 0 SOCORRO......................... 48 79 48 84 / 0 0 0 0 SANDIA PARK/CEDAR CREST......... 40 65 38 77 / 0 5 0 10 MORIARTY/ESTANCIA............... 40 69 39 77 / 0 5 0 10 CLINES CORNERS.................. 42 64 40 73 / 0 5 0 10 GRAN QUIVIRA.................... 43 71 41 78 / 0 5 0 10 CARRIZOZO....................... 48 76 50 82 / 0 0 0 10 RUIDOSO......................... 51 67 43 71 / 0 5 5 20 CAPULIN......................... 49 67 38 72 / 5 10 5 20 RATON........................... 45 71 34 74 / 0 5 5 10 LAS VEGAS....................... 46 68 37 71 / 0 5 0 10 CLAYTON......................... 53 79 47 79 / 20 20 10 20 ROY............................. 51 72 44 71 / 10 10 5 20 CONCHAS......................... 51 82 52 83 / 10 10 5 20 SANTA ROSA...................... 50 79 47 81 / 5 10 5 20 TUCUMCARI....................... 57 84 52 83 / 20 10 10 20 CLOVIS.......................... 55 83 55 82 / 30 10 10 20 PORTALES........................ 56 84 55 82 / 30 10 10 20 FORT SUMNER..................... 53 84 53 85 / 20 10 10 20 ROSWELL......................... 55 89 57 83 / 10 5 10 20 PICACHO......................... 53 82 52 82 / 0 5 5 20 ELK............................. 51 76 47 78 / 0 5 5 20 && .ABQ WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ101>103-105>107-109. RED FLAG WARNING FROM 10 AM TO 6 PM MDT MONDAY FOR THE FOLLOWING ZONES...NMZ103-107. WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES... NMZ503-504-507-510>534-537-539-540. WIND ADVISORY UNTIL 10 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ501-502-505-506-508-509. && 01/50
Hazardous weather outlook, May 23, 5:41 AM MDT, 14 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 541 AM MDT SUN MAY 23 2010 NMZ501>540-241200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 541 AM MDT SUN MAY 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SOUTHWEST WINDS INCREASING TO 35 MPH WITH GUSTS TO 55 MPH DEVELOPING FROM THE ARIZONA BORDER TO THE CONTINENTAL DIVIDE BY LATE MORNING WILL EXPAND TO MUCH OF THE REMAINDER OF NORTH AND CENTRAL NEW MEXICO BY EARLY AFTERNOON. WIND SPEEDS WILL TAPER OFF ONLY GRADUALLY OVERNIGHT. GUSTY WINDS COMBINED WITH LOW HUMIDITIES WILL PRODUCE WIDESPREAD DANGEROUS FIRE WEATHER TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ON MONDAY..THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...WIND SPEEDS OVER THE NORTHEAST PLAINS WILL REMAIN GUSTY BEFORE TAPERING OFF LATE MONDAY AFTERNOON. GUSTY WINDS COMBINED WITH CONTINUED LOW HUMIDITIES WILL PRODUCE DANGEROUS FIRE WEATHER OVER THE NORTHEAST HIGHLANDS AND CENTRAL MOUNTAIN CHAIN ON MONDAY AFTERNOON. FOR TUESDAY THROUGH FRIDAY...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...THUNDERSTORMS DEVELOPING EACH AFTERNOON OVER THE EASTERN PLAINS MAY PRODUCE HAIL...DAMAGING WIND GUSTS...AND LOCAL DOWNPOURS. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT MEASURED WIND SPEEDS...WIND IMPACTS...AND WILDFIRE STARTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. SHY
In the hours before
Local storm report, May 23, 7:25 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
725 PM MDT SUN MAY 23 2010
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0716 PM HAIL 7 W NARA VISA 35.61N 103.22W
05/23/2010 M1.75 INCH QUAY NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ1002000
ELBLocal storm report, May 23, 7:27 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
727 PM MDT SUN MAY 23 2010
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL LOGAN 35.36N 103.44W
05/23/2010 M2.75 INCH QUAY NM FIRE DEPT/RESCUE
&&
EVENT NUMBER ABQ1002001
ELBLocal storm report, May 23, 7:46 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
746 PM MDT SUN MAY 23 2010
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 5 NW NARA VISA 35.65N 103.17W
05/23/2010 M1.75 INCH QUAY NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ1002002
ELBLocal storm report, May 23, 7:50 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
750 PM MDT SUN MAY 23 2010
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL LOGAN 35.36N 103.44W
05/23/2010 M1.75 INCH QUAY NM FIRE DEPT/RESCUE
&&
CORRECTED EVENT
EVENT NUMBER ABQ1002001
ELBLocal storm report, May 23, 7:51 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
751 PM MDT SUN MAY 23 2010
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 11 NNW SEDAN 36.28N 103.22W
05/23/2010 M0.75 INCH UNION NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ1002003
ELBLocal storm report, May 23, 8:01 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
801 PM MDT SUN MAY 23 2010
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0757 PM TORNADO 11 NNW SEDAN 36.28N 103.22W
05/23/2010 UNION NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ1002004
ELBThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Amarillo Airport, TX (KAMA), 00:00Z
2.2 hours before the tornado, 155 km from the path. May 24, 2010.
- Mixed-layer CAPE
- 2337 J/kg
- Mixed-layer CIN
- -122 J/kg
- Surface CAPE
- 3614 J/kg
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 9.5
- 0-3 km lapse rate
- 6.4 K/km
Amarillo Airport, TX (KAMA), 12:00Z
9.8 hours after it, 155 km from the path. May 24, 2010.
- Mixed-layer CAPE
- 2157 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 2486 J/kg
- Mixed-layer LCL
- 586 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 12.2
- 0-3 km lapse rate
- 5.6 K/km
The radar
The Cannon AFB radar (KFDX), 149 km away, was scanning. The volume nearest the touchdown began at 02:10 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:42 UTC | HAIL 1 | Sedan | Union, NM | |
| 23:45 UTC | HAIL 1 | Sedan | Union, NM | |
| 23:52 UTC | HAIL 1.25 | 1 N Sedan | Union, NM | |
| 23:55 UTC | HAIL 1.75 | Sedan | Union, NM | |
| 23:58 UTC | HAIL 2.5 | 1 N Sedan | Union, NM | |
| 00:00 UTC | HAIL 2 | Hayden | Union, NM | |
| 00:23 UTC | HAIL 0.75 | Clayton | Union, NM | |
| 00:25 UTC | HAIL 1 | Clayton | Union, NM | |
| 00:26 UTC | HAIL 1.5 | Clayton | Union, NM | |
| 00:30 UTC | HAIL 1.25 | 12 S Clayton | Union, NM | |
| 00:35 UTC | HAIL 2.5 | 5 Ssw Amistad | Union, NM | MINOR ROOF DAMAGE REPORTED |
| 00:41 UTC | HAIL 1.5 | Clayton | Union, NM | |
| 00:43 UTC | HAIL 1 | 1 Wnw Clayton | Union, NM | |
| 01:15 UTC | HAIL 1.75 | 5 Nw Nara Visa | Quay, NM | |
| 01:16 UTC | HAIL 1.75 | 7 W Nara Visa | Quay, NM | |
| 01:50 UTC | HAIL 0.75 | 11 Nnw Sedan | Union, NM | |
| 01:57 UTC | TORNADO | 11 Nnw Sedan | Union, NM | |
| 02:05 UTC | HAIL 0.88 | Clayton | Union, NM | |
| 02:25 UTC | TORNADO | Sedan | Union, NM | |
| 02:28 UTC | TORNADO | 1 N Sedan | Union, NM | TWO TORNADOES REPORTED |
| 02:32 UTC | HAIL 1 | 3 Ssw Amistad | Union, NM | |
| 02:37 UTC | TORNADO | 2 W Clayton | Union, NM | DEBRIS ON HWY 56 MP93 POWER LINE DOWN BARBED WIRE FENCING STEEL BLDG FROM FEEDLOT HAY BALES COW IN ROAD WITH BROKEN LEG SEMI OVERTURNED ON PRIVATE PROPERTY |
| 02:50 UTC | TORNADO | 6 Sw Amistad | Union, NM |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2010 tornado in New MexicoEvery tornado in New Mexico since 1950Warnings in force in New Mexico nowThe forecast where you are
The other tornadoes of May 23, 2010
12 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 23 | 6:56 PM CDT | EF2 | Reeves, TX | 4.0 | 300 | $24,000 | ||
| May 23 | 8:03 PM CDT | EF0 | Thomas, KS | 2.0 | 25 | |||
| May 23 | 7:12 PM MDT | EF1 | Baca, CO | 7.9 | 100 | $9,000 | ||
| May 23 | 8:30 PM CDT | EF0 | Cimarron, OK | 2.0 | 25 | |||
| May 23 | 7:52 PM MDT | EF0 | Sherman, KS to NM, OK | 0.1 | 10 | |||
| May 23 | 8:52 PM CDT | EF2 | Union, NM to OK | 22.0 | 440 | $270,000 | ||
| May 23 | 7:55 PM MDT | EF0 | Union, NM | 2.5 | 100 | |||
| May 23 | 8:07 PM MDT | EF1 | Sherman, KS | 6.4 | 50 | $25,000 | ||
| May 23 | 8:12 PM MDT | EF2 | Union, NM | 8.8 | 440 | $325,000 | ||
| May 23 | 8:16 PM MDT | EF0 | Sherman, KS | 1.9 | 25 | |||
| May 23 | 8:36 PM MDT | EF1 | Union, NM | 4.2 | 100 | $125,000 | ||
| May 23 | 8:59 PM MDT | EF1 | Union, NM | 9.3 | 175 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.